Is it GERD or an Ulcer?
Broadcast Dates: Monday, December 3 - Sunday, December 9
Right Click to Download MP3 File (1.14 MB) | Get Real Player
Dr. Rodgers: For the last two weeks when Ben lies down to sleep, he has burning in his lower chest, and taking antacids only helps a bit. What’s going on?
Hi, I’m Dr. Griffin Rodgers with the National Institute of Diabetes and Digestive and Kidney Diseases at NIH.
One possibility is that Ben has heartburn. And, as I recently told you, persistent heartburn that doesn’t respond to antacids can be a sign of gastroesophageal reflux disease, or GERD.
Or as my colleague, Dr. Stephen James, points out:
Dr. James: Ben’s persistent stomach pain might be something else, such as a peptic ulcer. The most common causes are medications called NSAIDS, such as aspirin or ibuprofen, or a bacterial infection with H. pylori.
Dr. Rodgers: Whether Ben has GERD or a peptic ulcer, his pain persists, so he should see a doctor.
For more about GERD and peptic ulcers, follow us on Twitter @HealthyMoments. This is Dr. Griffin Rodgers.
Page last updated: November 16, 2012